World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 49
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
CASE REPORT
Year : 2018  |  Volume : 7  |  Issue : 6  |  Page : 1573-1575

Clofazimine-induced methemoglobinemia: A rare incidence


1 Department of Critical Care Medicine, Tata Main Hospital, Jamshedpur, Jharkhand, India
2 Department of Medicine, Tata Main Hospital, Jamshedpur, Jharkhand, India

Correspondence Address:
Dr. Ahmed Asif
Department of Critical Care Medicine, Tata Main Hospital, Bistupur, Jamshedpur - 831 001, Jharkhand
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_296_18

Rights and Permissions

Clofazimine is commonly used for the treatment of leprosy and chronic use of it can lead to methemoglobinemia, which is a rare but major concern. Iron of hemoglobin remains in the form of ferric (Fe3+) in methemoglobinemia as compared with ferrous form (Fe2+) in normal situation. This transformation prevents oxygen carriage and results in higher level of MetHb in blood which could be dangerous to life. In normal patients the level of MetHb is <1%. We report a case where acute ingestion of many tablets of clofazimine resulted in methemoglobinemia. Cyanosis was not apparent in this case leading to delayed diagnosis, and despite >30% MetHb levels, the clinical presentation was not very suggestive. Because of the nonavailability of intravenous methylene blue and parenteral ascorbic acid, tablet ascorbic acid was used for the management. Gradual decrease of MetHb levels was observed, with amelioration of symptoms and improvement in patient's condition. Review of the literature failed to reveal publication of acute methemoglobinemia with such presentation in the past. Awareness about possibility of methemoglobinemia and its possible contributors will help primary care physician and emergency physician suspect this condition early in patients presenting with history of unknown drug overdose and work in proper direction.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed56    
    Printed2    
    Emailed0    
    PDF Downloaded19    
    Comments [Add]    

Recommend this journal